Arizona, 2014

Flash Flooding in Arizona, August 26, 2014

August 26, 2014 · NWS TWC · 2 events in 2 counties and zones

An approaching mid to upper level trough combined with elevated moisture from Hurricane Marie to the southwest led to numerous thunderstorms producing heavy rain and flash flooding. The 12Z KTUS sounding was nearly saturated and showed very weak flow through the column up to about 500 mb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An approaching mid to upper level trough combined with elevated moisture from Hurricane Marie to the southwest led to numerous thunderstorms producing heavy rain and flash flooding. The 12Z KTUS sounding was nearly saturated and showed very weak flow through the column up to about 500 mb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 26, 2:09 PM MST, 6 minutes earlier.

Area forecast discussion, Aug 26, 2:09 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
209 PM MST TUE AUG 26 2014

.SYNOPSIS...DEEP MOISTURE WILL GENERATE SHOWERS AND THUNDERSTORMS
THROUGH THE EVENING. A PRONOUNCED DRYING TREND IS EXPECTED OVER
THE NEXT SEVERAL DAYS AS DRY NORTHWESTERLY FLOW OVERSPREADS ARIZONA.

&&

.DISCUSSION...A MID/UPPER LEVEL TROUGH CONTINUES TO TRACK EASTWARD
THIS AFTERNOON. DEEP MOISTURE AND INSTABILITY AHEAD OF THE TROUGH
IS BEING ENHANCED...WITH WIDESPREAD THUNDERSTORM ACTIVITY BEING
OBSERVED ACROSS MUCH OF THE STATE. STRONG DYNAMIC LIFT IS TAKING
PLACE OVER NORTHERN ARIZONA AND SOUTHERN UTAH...WITH SOME
SIGNIFICANT DEEP CONVECTION TAKING PLACE. THE WEATHER OF SOUTHEAST
ARIZONA IS BEING DRIVEN BY SURFACE BASED INSTABILITY AND LINGERING
DEEP MOISTURE. THUNDERSTORMS HAVE BEEN DEVELOPING FOR SEVERAL
HOURS...AND ARE EXPECTED TO CONTINUE TO DEVELOP THROUGHOUT THE
AFTERNOON AND EVENING. MOST STORMS HAVE INITIALLY BEEN STUCK
ALONG/OVER TERRAIN AREAS. HEAVY RAINFALL HAS BEEN OBSERVED WITH
MANY OF THE STORMS. AS THE REMAINDER OF THE DAY PROGRESSES SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO FILL IN MANY LOWER ELEVATION
AREAS AS WELL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 8 PM
AND LOCAL FLOODING IS CERTAINLY POSSIBLE.

THE TROUGH WILL CONTINUE ITS PROGRESSION OVER ARIZONA TONIGHT INTO
EARLY THURSDAY. INITIALLY...THE TROUGH WILL ACT TO DEVELOP
CONVECTION OVER THE AREA...ALTHOUGH THE THREAT OF HEAVIEST
PRECIPITATION WILL SHIFT NORTHWARD. A MUCH DRIER AIRMASS WILL
ADVECT OVER ARIZONA ON THE BACKSIDE OF THE TROUGH BEGINNING AS
EARLY AS WEDNESDAY AFTERNOON. THE DRY NORTHWEST FLOW ALOFT WILL BE
ENHANCED THROUGH THE REMAINDER OF THE WEEK AS A MID/UPPER RIDGE OF
HIGH PRESSURE BUILDS TO OUR WEST ALONG THE WEST COAST. UNDER THIS
REGIME PRECIPITATION CHANCES WILL PLUMMET AND TEMPERATURES WILL
CREEP UPWARD.

LONG RANGE MODELS SHOW LITTLE CHANGE IN THIS OVERALL PATTERN UNTIL
PERHAPS THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHRA/TSRA+ WILL CONTINUE THRU 27/02Z BEFORE
TAPERING OFF AND ENDING BY 27/08Z.  EXPECT SCT-BKN 6-10KFT AGL
AND BKN LAYERS ABOVE WITH LCL MVFR CONDS NEAR STRONGEST TSRA+.  AFT
27/08Z CONDS BECOMING FEW-SCT060 WITH SCT-BKN LAYERS ABV 12KFT AGL.
SFC WINDS VARIABLE TO 10 KTS...EXCEPT VICINITY TSRA WHERE GUSTS TO
45 MPH ARE POSSIBLE.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...
WIDESPREAD SHOWERS AND THUNDERSTORMS EARLY THIS
EVENING WILL TAPER OFF AND END AROUND OR SHORTLY AFTER MIDNIGHT.  A
DRYING TREND WILL GET STARTED WEDNESDAY WITH MUCH LESS CONVECTION
EXPECTED AND SLIGHTLY WARMER TEMPERATURES.  THURSDAY THROUGH THE
SATURDAY...THE DRYING WILL CONTINUE WITH SIGNIFICANTLY LOWER RH
LEVELS...WARMER TEMPERATURES AND NO SHOWERS OR THUNDERSTORMS
EXPECTED.  SUNDAY INTO THE MIDDLE OF NEXT WEEK WILL SEE A BIT OF A
MODERATION IN RH LEVELS BUT AT THIS TIME IT IS STILL EXPECTED TO BE
DRY AND RATHER WARM.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MST THIS EVENING FOR AZZ502>515.

&&

DISCUSSION...CANTIN
AVIATION/FIRE WEATHER...CERNIGLIA

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 26, 1:47 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
147 PM MST TUE AUG 26 2014

AZZ508-513-262130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
147 PM MST TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 230
PM MST...

AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF WILLCOX.  THIS STORM WAS
MOVING SLOWLY TO THE EAST AND NORTHEAST.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...COCHISE AND HIGHWAY 191.

LAT...LON 3219 10984 3201 10977 3198 10998 3207 11001
TIME...MOT...LOC 2046Z 246DEG 2KT 3206 10992

CANTIN

The radar

The Tucson radar (KEMX), 43 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 26, 2:15 PM MST to 3:30 PM MST
Where
Cochise County, 1.11 mi WSW of (Fhu)ft Huachuca Afb to 4.43 mi NNE of Bledsoe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.575, -110.368

Heavy rain of up to 1.5 inches in less than one hour lead to areas of flash flooding in the Sierra Vista/Nicksville area. Local streets and low-lying areas became flooded and impassable.

Flash Flood, Pima

When
August 26, 3:00 PM MST to 5:00 PM MST
Where
Pima County, 2.89 mi S of Casas Adobes to 4.03 mi WSW of Tucson
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
32.279, -110.972

Thunderstorms produced over an inch of rain in less than 30 minutes in Tucson causing extensive street flooding in midtown. Some areas affected include Seneca and Country Club Roads, Grant Road between Swan and Campbell, as well as Tucson Boulevard between Speedway and Grant. A swift water rescue occurred at Fort Lowell Rd at Tucson Blvd for a vehicle stalled in flood waters. Water was up to 2 feet deep in some spots.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540453, 540450.